HOWARD N. WARD, M.D.
During the past 3 years four patients have been observed with "noncardiac pulmonary edema" that occurred as a complication of blood transfusion. Typical reactions were characterized by the abrupt onset of chills, fever, tachycardia, a nonproductive cough, and dyspnea. The acute symptoms lasted only several hours; fever and roentgenographically visible pulmonary infiltrates persisted up to 48 hr. In three cases there was a postreaction elevation of eosinophils on differential cell count. X-ray films of the chest showed numerous, nodular, predominately perihilar, and lower lung field infiltrates without cardiac enlargement or pulmonary vascular engorgement. Typing and cross matching reconfirmed red blood cell compatibility in each instance. Sera from the subjects and donors were then studied for the presence of antileukocyte antibodies. Leukoagglutinins were found in the serum of one recipient and two donors. Transient pulmonary infiltrates can be a manifestation of leukoagglutinin transfusion reactions.
HOWARD N. WARD. Pulmonary Infiltrates Associated with Leukoagglutinin Transfusion Reactions. Ann Intern Med. 1970;73:689–694. doi: 10.7326/0003-4819-73-5-689
Download citation file:
Published: Ann Intern Med. 1970;73(5):689-694.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use